Thunderstorm Wind, Dundy
- When
- June 2, 6:02 PM MST
- Where
- Dundy County, 0.53 mi E of Benkelman Jones Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -101.540
During the late afternoon and early evening a line of severe thunderstorms produced severe wind gusts across parts of extreme Southwest Nebraska. The peak wind gust reported was 68 MPH at Benkelman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and early evening a line of severe thunderstorms produced severe wind gusts across parts of extreme Southwest Nebraska. The peak wind gust reported was 68 MPH at Benkelman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 4:10 PM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 510 PM MDT SAT JUN 2 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 200 PM MDT SAT JUN 2 2012 THROUGH TONIGHT...FOCUS IN THE NEAR-TERM WILL BE ON CONVECTION THIS EVENING AND POTENTIAL FOR SEVERE WIND GUSTS. HIGH RESOLUTION SHORT-RANGE GUIDANCE CONTINUES TO DISPLAY STRONG RUN-TO-RUN CONTINUITY WITH REGARD TO POTENTIAL FOR 60+KT CONVECTIVE WIND GUSTS ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA THIS EVENING. DEEPLY MIXED ENVIRONMENT WITH INVERTED-V SOUNDINGS WOULD SUPPORT THIS NOTION AS WELL WITH 19Z MESOANALYSIS FROM SPC DEPICTING 1200-1400 J/KG DCAPE OVER THE WESTERN HALF OF THE FORECAST AREA. DEEP LAYER SHEAR IS NOT ALL THAT IMPRESSIVE WITH 25-30KTS OBSERVED. PWAT VALUES FROM THE 12Z SOUNDINGS AT DDC AND DNR WERE RUNNING AROUND 130 PERCENT OF NORMAL. WHEN COMBINED WITH SLOW STORM MOTIONS OF 10-15 KTS...COULD SEE ISOLATED THREAT FOR HYDRO ISSUES THIS EVENING. PRIMARY FACTOR TO CONSIDER WILL BE RAIN RATE. GIVEN DRY AND COMPACTED SOILS...HYDRO CONCERNS COULD BE ENHANCED IF INTENSE RAIN RATES ARE OBSERVED. CONVECTION AND SEVERE THREAT SHOULD DIMINISH CONSIDERABLY BY 06Z WITH TEMPS OVERNIGHT REMAINING ABOVE NORMAL IN PART DUE TO ANTICIPATED SKY COVER. SUNDAY...DID REMOVE MENTION OF PRECIP FOR THE SUNDAY AFTERNOON TIME PERIOD. POINT SOUNDINGS INDICATE A LARGELY SUBSIDENT ENVIRONMENT. THERE IS WEAK FORCING FOR ASCENT IN THE BOUNDARY LAYER BUT LIKELY TOO SHALLOW TO GENERATE CONVECTION. TEMPS ON SUNDAY AFTERNOON WILL BE ABOVE NORMAL ONCE AGAIN WITH READINGS REACHING THE LOW TO MID 90S. APPEARS RECORD HIGHS FOR SUNDAY ACROSS THE REGION WILL BE SAFE FOR ANOTHER YEAR. A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA DURING THE AFTERNOON HOURS WHICH WILL PROVIDE A SHIFT TO NORTHWESTERLY WINDS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 200 PM MDT SAT JUN 2 2012 HIGH AMPLITUDE RIDGE WILL BUILD OVER THE AREA MONDAY-TUESDAY WITH LOW PRESSURE CENTERS OFF THE EAST AND WEST COASTS. WEST COAST SYSTEM COMES ASHORE BUT CANT MAKE ANY EASTWARD PROGRESS GIVEN THE BLOCKING FLOW. BY THURSDAY OR FRIDAY THE RIDGE BREAKS DOWN AND/OR GETS DISPLACED TO THE EAST WITH THE AREA STILL UNDER SOUTHWEST FLOW ALOFT. HIGH TEMPERATURES LOOK TO REMAIN ABOVE NORMAL IN THE 80S WITH OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S...ALSO ABOVE NORMAL. STILL LOOKS LIKE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS MID AND HIGH LEVEL MOISTURE REMAINS TRAPPED OVER THE AREA. SATURDAY LOOKS TO HAVE THE LEAST CHANCE FOR PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 505 PM MDT SAT JUN 2 2012 FOR THE 00Z TAFS...OUTFLOW BOUNDARY WITH WIND GUSTS AROUND 50KTS OR SO EXPECTED TO MOVE THROUGH KGLD TERMINAL CLOSE TO START OF TAF PERIOD (00Z) ALONG WITH PERHAPS SOME BLOWING DUST AND THUNDERSTORMS. CIGS REMAIN RATHER HIGH SO ANY RESTRICTIONS IN VIS LIKELY DUE TO BLOWING DUST. BEHIND THE GUST FRONT JUST SOME MID TO HIGH LEVEL CLOUDS. WINDS WILL SHIFT FROM A GENERAL SOUTHERLY DIRECTION TO A NORTHERLY DIRECTION AROUND 15Z SUNDAY. FOR KMCK GUST FRONT TIMING A LITTLE MORE QUESTIONABLE BUT RIGHT NOW LOOKS TO MOVE THROUGH TERMINAL AROUND 0130Z OR SO WITH A THUNDERSTORM POSSIBLE. BEHIND THIS AREA OF CONVECTION MID TO HIGH LEVEL CLOUDS WITH WIND SHIFT MOVING THROUGH AROUND 19Z SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ LONG TERM...007 AVIATION...007
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 926 AM MDT SAT JUN 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 926 AM MDT SAT JUN 2 2012 /1026 AM CDT SAT JUN 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND WILL MOVE INTO WESTERN PORTIONS OF THE AREA AFTER 4PM MDT. LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER WILL BE POSSIBLE BUT THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...POTENTIALLY IN EXCESS OF 70 MPH. GIVEN THE VERY DRY CONDITIONS RECENTLY...BLOWING DUST REDUCING VISIBILITY TO LESS THAN ONE-HALF MILE IS A DISTINCT POSSIBILITY WITH NEAR-ZERO VISIBILITY POSSIBLE AT TIMES. LOCATIONS ALONG AND SOUTH OF HIGHWAY 36 WILL HAVE THE HIGHEST PROBABILITY OF EXPERIENCING SEVERE WEATHER THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST EACH DAY THROUGH FRIDAY OVER PORTIONS OF THE TRI-STATE AREA. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM MDT. FOLTZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT SAT JUN 2 2012
NEZ079-030045-
DUNDY-
636 PM MDT SAT JUN 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF ALVIN...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10167 4009 10172 4008 10205 4025 10206
4035 10205 4036 10199
TIME...MOT...LOC 0036Z 226DEG 20KT 4021 10186
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SAT JUN 2 2012
KSZ001-030100-
CHEYENNE-
740 PM CDT SAT JUN 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF HALE...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3963 10171 3957 10184 3957 10204 3958 10205
3968 10205 3978 10188
TIME...MOT...LOC 0040Z 233DEG 19KT 3962 10194
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT SAT JUN 2 2012
KSZ001-030100-
CHEYENNE-
743 PM CDT SAT JUN 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ST. FRANCIS...MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3992 10165 3976 10190 3987 10206 3988 10205
4001 10190 4000 10177
TIME...MOT...LOC 0044Z 225DEG 15KT 3988 10189
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT JUN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 23 SW GOODLAND 39.11N 102.01W
06/02/2012 WALLACE KS PUBLIC
NUMEROUS FRUIT AND CHINESE ELM TREES DAMAGED. TIME
ESTIMATED.
&&
007SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 747 PM CDT SAT JUN 2 2012 NEZ079-030100- DUNDY- 647 PM MDT SAT JUN 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF CHAMPION TO 6 MILES SOUTHWEST OF PARKS...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4000 10158 4001 10191 4035 10192 4035 10158 TIME...MOT...LOC 0046Z 252DEG 20KT 4036 10181 3998 10181 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SAT JUN 2 2012
KSZ028-030115-
LOGAN-
752 PM CDT SAT JUN 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL SPRINGS...MOVING
NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3884 10137 3911 10098 3895 10081 3892 10082
3870 10122
TIME...MOT...LOC 0052Z 231DEG 24KT 3882 10120
024The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383450.